Ohio, 2003

Heavy Snow in Ohio, January 6, 2003

January 6, 2003 · NWS CLE · 4 events in 4 counties and zones

Cold northerly winds blowing across Lake Erie caused bands of lake effect snow to develop during the morning. The snow intensified during the afternoon and finally dissipated during the evening.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Cold northerly winds blowing across Lake Erie caused bands of lake effect snow to develop during the morning. The snow intensified during the afternoon and finally dissipated during the evening. Maximum snowfall totals ranged from 8 to 9 inches in Cuyahoga, Medina and Summit Counties to 10 inches in Geauga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 6, 3:30 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 6, 3:30 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
330 AM EST MON JAN 6 2003

STG UPR TROF MOVG THRU CWA THRU ERY AFNT. SNOW AHD OF IT OVRERSPRD
CWA DURG THE NITE. FOR MOST PART LK FOR ARND 1 TO 2 INCHES OF SNOW.
CONCERNED WITH NNW FLOW THIS AFTN...330 TO 350 DEGREES...ACRS THE
LAKE AND 8H TEMPS DROPPING TO -10 TO -12. UVV LMTD TO LOW LVLS AND
WK INV BUT STILL LIFT 7 TO 9K. WL GO WITH LCL ACCUM UP TO 4 INCHES
SECONDARY SNOW BELT. FEW FLRYS OR SNOW SHWRS ERY TNGT BFR SFC RDGG
BLDS IN AND MSTR DCRS. ANOTHER S/W MOVS IN QUICKLY ON TUE. CWA IN
THE SRN EXTENT OF DECENT MSTR WITH WK UVV...AND WL GO WITH CHC S
ACRS CWA IN THE AFTN.

.CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, Jan 6, 5:59 AM EST, 1 minute before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-061300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
559 AM EST MON JAN 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Cuyahoga

When
January 6, 6:00 AM EST to 9:00 PM EST
Where
Cuyahoga forecast zone
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Heavy Snow, Geauga

When
January 6, 6:00 AM EST to 9:00 PM EST
Where
Geauga forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Heavy Snow, Medina

When
January 6, 6:00 AM EST to 9:00 PM EST
Where
Medina forecast zone
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

Heavy Snow, Summit

When
January 6, 6:00 AM EST to 9:00 PM EST
Where
Summit forecast zone
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339016, 5339400, 5339401, 5339402.